Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 281, NWS Kansas City, MO

August 29, 2019Andrew County, Buchanan County, Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 29, 2019, 9:57 PM CDT for Andrew County, Buchanan County, Holt County, Missouri; Doniphan County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2019, 9:57 PM CDT (02:57 UTC)
Expired
Aug 29, 2019, 10:30 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO

The radar

The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:39 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4075 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4075 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:34 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 29, 6:34 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Thu Aug 29 2019

.Discussion...
Issued at 332 PM CDT THU AUG 29 2019

Primary forecast focus is on heavy rainfall and thunderstorms
tonight.

A small cluster of thunderstorms has persisted through the morning
into the afternoon, starting in Iowa and continuing into central
Missouri. A few of these storms have been strong to severe,
anchoring along an outflow boundary/cold pool and developing
supercellular characteristics. Will need to continue to watch these
isolated storms as the environment is conducive to supporting stout
updrafts with 0-6km shear of 35 kts and a high CAPE environment,
excess of 2000 J/Kg.

Tonight, storms will develop along the front currently pushing into
southern Iowa. Storms will build southward across northern Missouri
and into west central Missouri through Midnight. Not to re-hash the
previous discussions, but conditions are ripe for locally heavy
rainfall, especially across western Missouri and eastern Kansas.
Storms will reside within a high CAPE environment and deep layer
shear supportive of a linear convection. Short-range guidance has
also continued to hint at an MCS developing over northern Kansas and
sliding eastward along the surface trough, as the upstream 500mb
short wave trough begins to surge southeast through the early
morning hours.

Flash flooding is going to end up being the primary concern as the
surface boundary slows and heavy rainfall increases through
daybreak, Friday. In response, a Flash Flood Watch is in effect for
portions of western Missouri and eastern Kansas, including the KC
Metro from 10 PM through Friday at 1 PM. Wind will also be a concern
with the line of storms as it initially develops and moves across
northern Missouri.

With the front stalling just north of the Ozark Plateau through the
afternoon, Friday, it will remain a focus for showers and
thunderstorms, especially as the 500mb short wave crosses the region
into the evening. Into Saturday, the upper trough will lift to the
east, lifting the surface front, and rain back to the north. As High
pressure builds back in, conditions should dry out and improve
through Sunday and to start the work week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 634 PM CDT THU AUG 29 2019

TAFs should start out quiet, but a line of storms is expected to
develop across northern MO around sunset and then make its way
south, reaching the MO River around 04Z. The main part of the
line should move past the MO River by 09Z, leaving trailing
showers behind it through late morning. The cold front will slowly
move south as well, eventually shifting winds to the east in the
early morning hours. Rain chances should decrease across the area
through Friday afternoon, but MVFR ceilings will remain
along/behind the front through about the end of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Friday
     afternoon for KSZ025-057-060-103>105.

MO...Flash Flood Watch from 10 PM CDT this evening through Friday
     afternoon for MOZ028-029-037-043-053.

&&

Discussion...Kurtz
Aviation...Atkins
Hazardous weather outlook, Aug 29, 5:14 AM CDT, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
514 AM CDT Thu Aug 29 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
514 AM CDT Thu Aug 29 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are expected this evening and
overnight, mainly across far northern Missouri. Strong winds up to 60
mph are expected across that area, with winds up to 50 mph expected
down toward the I-70 corridor. Heavy rain may contribute to some
flash floodind across northeast Kansas and western Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for heavy rain will be possible on Saturday and
Saturday night. Flooding will be the primary concerns with the
Saturday activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 29, 8:41 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 WSW BETHANY           40.26N 94.04W
08/29/2019  M1.50 INCH       HARRISON           MO   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM 1 WSW
            BETHANY.

&&

SGA
Special weather statement, Aug 29, 8:45 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT Thu Aug 29 2019

KSZ102-MOZ002-004-011>013-020-300230-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Gentry MO-Nodaway MO-
Andrew MO-
845 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...NORTHEASTERN
BUCHANAN...SOUTHWESTERN GENTRY...HOLT...SOUTHEASTERN NODAWAY...ANDREW
AND WESTERN DEKALB COUNTIES UNTIL 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near King City to Mound City. Movement was
south at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Savannah, Mound City, Country Club Villa, Country Club, King City,
Oregon, Union Star, Maitland, Amazonia, Clarksdale, Forest City,
Fillmore, White Cloud, Barnard, Bolckow, Graham, Big Lake, Rosendale,
Cosby and Rea.

This includes the following highways...
 Interstate 29 between mile markers 52 and 91.
 Interstate 229 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4023 9533 4013 9440 3978 9446 3988 9534
      4000 9534 4000 9531 4003 9535 4003 9541
TIME...MOT...LOC 0145Z 007DEG 6KT 4008 9450 4016 9525

Leighton
Local storm report, Aug 29, 8:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
850 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      1 W BETHANY             40.27N 94.04W
08/29/2019                   HARRISON           MO   EMERGENCY MNGR

            STREET FLOODING, NOT NORMAL, AT 12TH AND
            MAIN IN BETHANY.

&&

SGA
Local storm report, Aug 29, 9:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      2 N LOCK SPRINGS        39.88N 93.78W
08/29/2019                   DAVIESS            MO   TRAINED SPOTTER

            WATER RESCUE ONGOING. 2 PEOPLE TRAPPED IN
            HIGH WATER, FIRST RESPONDERS TRYING TO BRING
            THEM TO SAFETY. CALLER ESTIMATES RUSHING
            WATER IS AT LEAST 1 FOOT DEEP.

&&

32
Local storm report, Aug 29, 9:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
930 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     HELENA                  39.91N 94.65W
08/29/2019  E60 MPH          ANDREW             MO   TRAINED SPOTTER

&&

32
Special weather statement, Aug 29, 9:44 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
944 PM CDT Thu Aug 29 2019

MOZ005-006-300330-
Mercer MO-Harrison MO-
944 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERCER AND EAST
CENTRAL HARRISON COUNTIES UNTIL 1030 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cainsville, or 16 miles northeast of Bethany, moving southeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeton, Cainsville, Mount Moriah, Mill Grove and Modena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.

LAT...LON 4043 9346 4030 9347 4026 9354 4026 9367
      4035 9385 4046 9382
TIME...MOT...LOC 0244Z 292DEG 16KT 4039 9376

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:42 PM CDTSpecial Weather StatementEAXCass, Clay, Clinton, Henry, Jackson, Johnson and 1 more63 min
Aug 29, 7:50 PM CDTSpecial Weather StatementEAXAndrew, Gentry40 min
Aug 29, 8:24 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Caldwell, Daviess, DeKalb, Gentry and 6 more6 hr
Aug 29, 8:32 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb, Gentry, Grundy, Harrison and 1 more43 min
Aug 29, 8:36 PM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Livingston6 hr
Aug 29, 8:45 PM CDTSpecial Weather StatementEAXAndrew, Holt45 min
Aug 29, 9:16 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Holt44 min
Aug 29, 9:17 PM CDTFlash Flood WarningEAXAndrew, Atchison, DeKalb, Gentry, Holt, Nodaway6 hr
Aug 29, 9:44 PM CDTSpecial Weather StatementEAXMercer46 min
Aug 29, 10:29 PM CDTSpecial Weather StatementEAXBuchanan46 min
Aug 30, 1:12 AM CDTSpecial Weather StatementEAXCass, Jackson48 min
Aug 30, 1:31 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Jackson, Johnson3 hr
Aug 30, 1:38 AM CDTRiver Flood WarningEAXJackson78 min
Aug 30, 2:10 AM CDTSpecial Weather StatementEAXBates, Cass50 min
Aug 30, 3:02 AM CDTAreal Flood AdvisoryEAXBates3 hr
Aug 30, 3:47 AM CDTRiver Flood WarningEAXClay, Platte105 min
Aug 30, 4:04 AM CDTSpecial Weather StatementEAXBates41 min
Aug 30, 4:25 AM CDTAreal Flood WarningEAXBates, Cass, Henry6 hr
Aug 30, 4:28 AM CDTRiver Flood WarningEAXLinn, Livingston39 hr
Aug 30, 4:28 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Aug 30, 4:28 AM CDTRiver Flood WarningEAXCarroll, Chariton64 hr
Aug 30, 4:34 AM CDTRiver Flood WarningEAXClay, Ray8 hr
Aug 30, 4:39 AM CDTRiver Flood WarningEAXCass, Henry, Johnson50 hr
Aug 30, 4:39 AM CDTRiver Flood WarningEAXBates, Cass, Henry70 hr
Aug 30, 7:29 AM CDTRiver Flood WarningEAXBuchanan18 hr
Aug 30, 7:54 AM CDTRiver Flood WarningEAXJohnson, Pettis43 hr
Aug 30, 7:54 AM CDTRiver Flood WarningEAXCooper, Saline4 days
Aug 30, 8:01 AM CDTRiver Flood WarningEAXDaviess, Gentry35 hr
Aug 30, 8:37 AM CDTRiver Flood WarningEAXBates5 days
Aug 30, 9:39 AM CDTRiver Flood WarningEAXBuchanan, Platte24 hr
Aug 30, 10:33 AM CDTAreal Flood WarningEAXBates, Cass, Henry12 hr
Aug 30, 3:06 PM CDTRiver Flood WarningEAXCooper48 hr
Aug 30, 3:07 PM CDTRiver Flood WarningEAXHoward11 hr
Aug 29, 8:51 PM CDTRiver Flood WarningEAXAtchison, Leavenworth32 hr
Aug 29, 10:54 PM CDTSpecial Weather StatementEAXAtchison, Doniphan, Leavenworth, Wyandotte36 min
Aug 30, 2:24 AM CDTSevere Thunderstorm WarningEAXLinn, Miami51 min
Aug 30, 4:44 AM CDTRiver Flood WarningEAXAtchison15 hr
Aug 30, 6:36 AM CDTRiver Flood WarningEAXLinn4 days
Aug 30, 8:37 AM CDTRiver Flood WarningEAXMiami49 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.